I Am On Blood Thinners. Blood In Semen

Question

Asked by Jim Walsh

I Am On Blood Thinners. Blood In Semen

I had a heart attack in March and was put on blood thinners. I was treated for prostate cancer 5 years ago, and my last PSA was slightly elevated and is being treated with Cipro. Last night, I noticed brownish blood in my semen. What could be the cause?

Answer

Hi Jim Walsh,

According to the Harvard Health Publications, "bloody semen is almost never a sign of a serious underlying medical problem." You can read the entire article here. Dr Jay Motola also wrote an article in answer to a member's question about bloody semen. You can read that article here.

Dr Motola does mention that there are concerns when other conditions are present. "A recent study has demonstrated an increased risk of prostate cancer in men with hematospermia. Obviously a rectal examination needs to be performed, and depending on your family history and age, a PSA determination."

It's probably nothing to be concerned about, but it is wise to ask your doctor to make sure. I hope you find something helpful here. Please stay in touch and let us know how you are doing!

Vicki M